Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 48, NWS Albuquerque, NM

August 7, 2008Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2008, 3:14 PM MDT for Harding County, Union County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 3:14 PM MDT (21:14 UTC)
Expired
Aug 7, 2008, 5:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 160 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:30 PM MDTFLASH FLOOD3 N Amistad, NM6 TO 12 INCHES OF WATER OVER HIGHWAY 402.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 072114
FFWABQ
NMC021-059-072315-
/O.NEW.KABQ.FF.W.0048.080807T2114Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 515 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR AMISTAD. THE STORMS WERE
  DRIFTING SLOWLY SOUTH. NEARLY TWO INCHES OF RAIN HAS ALREADY BEEN
  REPORTED NORTH OF AMISTAD. ANOTHER 1 TO 2 INCHES COULD FALL        
  THROUGH 515 PM MDT. ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN  
  BECOME RAGING CURRENTS IN A MATTER OF MINUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

LAT...LON 3618 10337 3624 10316 3611 10304 3576 10303
      3576 10340

$$

40
2 follow-up statements
000 
WGUS75 KABQ 072210
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT THU AUG 7 2008

NMC021-059-072315-
/O.CON.KABQ.FF.W.0048.000000T0000Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDING-UNION-
410 PM MDT THU AUG 7 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN UNION AND EXTREME EAST CENTRAL HARDING COUNTIES...

AT 407 PM MDT...THE PUBLIC REPORTED FLASH FLOODING ON STATE ROAD 
402 3 MILES NORTH OF AMISTAD...AND ON COUNTY ROADS 2 MILES EAST OF 
AMISTAD. RAIN WILL CONTINUE IN THE WARNING AREA THROUGH 500 PM...
CONTINUING THE THREAT FOR ADDITIONAL FLASH FLOODING. 

LOCATIONS IMPACTED INCLUDE...
  AMISTAD AND SEDAN...

ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A 
MATTER OF MINUTES. KNOW WHERE HIGHER GROUND IS LOCATED.

LAT...LON 3618 10337 3624 10316 3611 10304 3576 10303
      3576 10340

$$

40
000 
WGUS75 KABQ 072310
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 PM MDT THU AUG 7 2008

NMC021-059-072320-
/O.EXP.KABQ.FF.W.0048.000000T0000Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDING-UNION-
510 PM MDT THU AUG 7 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTHEASTERN
UNION AND EXTREME EAST CENTRAL HARDING COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3618 10337 3624 10316 3611 10304 3576 10303
      3576 10340

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:10 PM MDT, 4 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU AUG 7 2008

.DISCUSSION...
POTENTIAL FOR HEAVY RAIN WILL BE THE MAIN CONCERN TODAY AND
TOMORROW.

COLD FRONT DRAPING ACROSS NORTHEAST NM FROM THE EAST SLOPES OF THE
SANGRES TO NEAR BUEYEROS WILL BE THE MAIN FOCUS FOR HEAVY RAIN THIS
AFTERNOON AND TONIGHT.  THE FRONT HAS STALLED...RESULTED IN LITTLE
TO NO STORM MOVEMENT.  SOME OF THESE AREAS...NAMELY FROM NEAR
MOSQUERO TO GLADSTONE...HAS HAD QUITE A BIT OF RAIN IN RECENT
DAYS...THUS SHOULD STORMS CONTINUE TO TRAIN OVER THIS SAME
AREA...FLOODING WILL BECOME A BIGGER CONCERN. AS STORMS AND OUTFLOW
BOUNDARIES COLLIDE...AN MCS SHOULD FORM ALLOWING STORMS TO CONTINUE
INTO THE NIGHTTIME HOURS. THOUGH THE GREATEST CONCERN FOR HEAVY RAIN
WILL BE ACROSS NORTHEAST NM THIS AFTERNOON AND TONIGHT...STORMS THAT
HAVE FORMED ALONG THE HIGHER TERRAIN OF CENTRAL AND WESTERN NM WILL
ALSO HAVE THE POTENTIAL FOR HEAVY RAIN...THOUGH THESE STORMS MAY NOT
BE AS WIDESPREAD.  WITH ABUNDANT CONVECTION ACROSS THE EAST...ALSO
EXPECT AN EAST CANYON WIND INTO ABQ TONIGHT.

ACTIVITY ACROSS THE EASTERN PLAINS TOMORROW WILL LARGELY DEPEND ON
THE ACTIVITY TONIGHT.  STORMS ARE EXPECTED TO LINGER AND/OR
REDEVELOP DURING THE AFTERNOON...BUT INTENSITY AND COVERAGE WILL
DEPEND ON CLOUD DEBRIS FROM TONIGHTS STORMS. THE FOCUS WILL LARGELY
BE ANY RESIDUAL OUTFLOW BOUNDARIES.

HAVE RAISED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST IN
ANTICIPATION OF CLOUD COVER TONIGHT...AND HAVE KEPT TEMPS AT OR
BELOW THE LOWEST GUIDANCE FOR TOMORROW.

ANOTHER SHORTWAVE WILL ROUND THE UPPER HIGH ON SATURDAY...WHICH WILL
SEND ANOTHER BACK DOOR COLD FRONT INTO THE EASTERN PLAINS ON
SUNDAY.  THE ECMWF IS MORE BULLISH WITH QPF THAN THE 12Z GFS OR
NAM...BUT 18Z NAM SEEMS TO BE CATCHING UP WITH THE EURO. THUS...HAVE
OPTED TO INCREASE POPS INTO THE CHANCE CATEGORY ACROSS THE
NORTHEAST...BUT FRONTAL TIMING MAY STILL BE QUESTIONABLE.  MODELS
ALSO SUGGESTING ONE OR MORE SECONDARY COLD FRONTS ACROSS THE
NORTHEAST EARLY IN THE WEEK. OTHERWISE...RESIDUAL MOISTURE ACROSS NM
WILL STILL ALLOW FOR TERRAIN INDUCED SHOWERS AND THUNDERSTORMS.

34

&&

.AVIATION...
MESSY NEXT 24 HOURS AS EXPECT MANY OF THE TERMINAL SITES TO
EXPERIENCE THUNDERSTORMS PRODUCING MVFR AND SHORT DURATION IFR
CONDITIONS. MAINLY DUE TO HEAVY RAIN AND SUBSEQUENT LOW CLOUDS
ASSOCIATED WITH THUNDER CELLS. EASTERN AREAS...INCLUDING TCC AND LVS
WILL ESPECIALLY GET HIT HARD WITH HEAVY RAIN. PERSISTENT LOW CLOUDS
DUE TO ANTECEDENT MOIST CONDITIONS OVERNIGHT IS HIGHLY POSSIBLE. PERHAPS
EVEN SOME LOCALIZED FOG DVLP LATER TONIGHT ACROSS PORTIONS OF THE
NORTHEAST AND EAST CENTRAL AREAS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
HIGHER HUMIDITY THROUGH AT LEAST SUNDAY WITH THE FLOW OVERHEAD
REMAINING STAGNANT AND NOT ALLOWING DRY AIR PENETRATION FROM THE
WEST. WETTING RAIN WILL REMAIN A POSSIBILITY ACROSS THE WHOLE
FORECAST AREA AS THE SUBTROPICAL HIGH REMAINS NEAR OR OVER NEW
MEXICO. SOME DRYING EXPECTED SOMETIME NEXT WEEK BUT UNSURE OF EXACT
TIMING AS THE LONG RANGE MODELS VARY IN THEIR SOLUTIONS.
REGARDLESS...EXPECT A DOWNTURN IN WETTING RAIN POTENTIAL AS WELL AS
A LOWERING TREND IN HUMIDITY.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  89  62  91 /  30  20  20  20
GALLUP..........................  57  85  58  84 /  30  30  30  30
GRANTS..........................  56  84  56  85 /  30  30  30  30
GLENWOOD........................  61  90  62  88 /  30  40  40  30
CHAMA...........................  47  78  47  80 /  50  40  30  30
LOS ALAMOS......................  56  79  55  84 /  40  30  30  30
RED RIVER.......................  45  69  44  75 /  70  60  30  40
TAOS............................  54  80  51  85 /  50  40  20  30
SANTA FE........................  59  81  58  85 /  40  40  30  30
SANTA FE AIRPORT................  60  82  58  86 /  40  30  30  20
ESPANOLA........................  58  84  57  90 /  30  30  30  30
ALBUQUERQUE HEIGHTS.............  67  86  67  88 /  40  30  30  20
ALBUQUERQUE VALLEY..............  66  87  66  90 /  30  30  30  20
ALBUQUERQUE FOOTHILLS...........  62  85  62  87 /  40  30  30  30
ALBUQUERQUE WEST MESA...........  64  89  65  90 /  30  30  30  20
SOCORRO.........................  64  90  64  89 /  20  30  30  20
SANDIA PARK/CEDAR CREST.........  53  78  52  81 /  40  30  30  30
MORIARTY/ESTANCIA...............  56  81  57  85 /  40  40  30  30
CARRIZOZO.......................  59  86  61  86 /  20  30  20  20
RUIDOSO.........................  54  75  54  80 /  20  40  20  30
RATON...........................  57  80  54  85 /  80  50  30  30
LAS VEGAS.......................  56  75  54  83 /  70  50  30  30
ROY.............................  60  79  60  84 /  70  40  30  30
CLAYTON.........................  60  80  61  86 /  80  60  30  30
SANTA ROSA......................  62  84  61  89 /  50  30  20  20
TUCUMCARI.......................  66  84  65  94 /  60  30  20  20
FORT SUMNER.....................  66  86  65  93 /  40  30  20  20
CLOVIS..........................  64  85  66  93 /  40  30  20  20
PORTALES........................  66  87  66  93 /  30  30  20  20
ROSWELL.........................  69  89  69  94 /  20  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/50
Hazardous weather outlook, Aug 7, 5:49 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT THU AUG 7 2008

NMZ001>021-026-081200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
549 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LATE THIS
AFTERNOON AND THIS EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND
WESTERN NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE EARLY FRIDAY AND INTO
THE EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND WESTERN NEW
MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.
THUNDERSTORMS ARE THEN EXPECTED TO GRADUALLY DECREASE IN COVERAGE
EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE TO REPORT
FLASH FLOODING OR TORRENTIAL RAINFALL. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS THROUGH THE NATIONAL
WEATHER SERVICE WEB SITE OR BY CALLING 1.888.386.7637.

52

In the hours before

Local storm report, Aug 7, 9:25 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 AM MDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      22 S SHIPROCK           36.47N 108.70W
08/06/2008                   SAN JUAN           NM   EMERGENCY MNGR

            FLOODING HALF MILE STRETCH ALONG HWY 491 AT JUNCTION OF
            NAVAJO RT 34 NEAR LITTLE WATER.VEHICLES WERE STOPPED. ONE
            VEHICLE GOT STUCK AND NEEDED TO BE PULLED OUT. FLOODING
            OCCURRED BETWEEN 10 PM AND MIDNIGHT.

&&

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTAreal Flood AdvisoryABQCibola, McKinley115 min
Aug 6, 6:25 PM MDTFlash Flood WarningABQCibola, McKinley2 hr
Aug 6, 6:32 PM MDTFlash Flood WarningABQMcKinley118 min
Aug 6, 8:01 PM MDTFlash Flood WarningABQSan Juan119 min
Aug 6, 8:41 PM MDTAreal Flood AdvisoryABQHarding, San Miguel, Union109 min
Aug 6, 9:58 PM MDTFlash Flood WarningABQSan Juan2 hr
Aug 7, 12:51 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro114 min
Aug 7, 1:03 PM MDTAreal Flood AdvisoryABQColfax, Mora, San Miguel, Santa Fe, Taos117 min
Aug 7, 1:47 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union3 hr
Aug 7, 2:36 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia114 min
Aug 7, 2:57 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel, Union3 hr
Aug 7, 3:45 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Aug 7, 4:24 PM MDTFlash Flood WarningABQColfax, Mora, San Miguel111 min
Aug 7, 4:50 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval85 min
Aug 7, 4:52 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel113 min
Aug 7, 4:57 PM MDTAreal Flood AdvisoryABQQuay2 hr
Aug 7, 5:14 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval91 min
Aug 7, 5:48 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe117 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.